Colorado, 2004

Flash Flood and Hail in Colorado, August 21, 2004

August 21, 2004 · NWS PUB · 7 events in 3 counties and zones

6 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 21, 2:19 AM MST, 10 hours 35 minutes earlier.

Area forecast discussion, Aug 21, 2:19 AM MST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
319 AM MDT SAT AUG 21 2004

.SHORT TERM...
(TODAY AND TONIGHT)

CHALLENGES IN THE SHORT TERM CENTER ON THE THREAT OF THUNDERSTORMS
THIS AFTERNOON AND EVENING AND THE POTENTIAL FOR LOCALLY HEAVY RAIN
OVER AND NEAR MOUNTAINS AND THE THREAT FOR SEVERE THUNDERSTORMS OVER
EXTREME EAST.

LEE TROUGH SHOULD SET UP OVER THE EASTERN PLAINS TODAY BUT HOW FAR
EAST STILL A QUESTION.  MESOETA BRINGS A MID-LEVEL SHORT WAVE ACROSS
THE MOUNTAINS AFTER 18Z WHICH SHOULD HELP PRODUCE WIDELY SCATTERED TO
SCATTERED THUNDERSTORMS OVER THE HIGHER TERRAIN THAT WILL ROLL OUT
ACROSS THE I-25 CORRIDOR.  PRECIPITABLE WATERS FORECAST TO BE .75 TO
.80 ALONG I-25 CORRIDOR AND EASTERN MOUNTAINS SO THERE IS SOME
POTENTIAL FOR SOME LOCALLY HEAVY RAIN. AT THE SURFACE LEE
TROUGH FORMS EAST OF PUEBLO AND SOUTH WINDS PROVIDE SOME HIGHER DEW
POINTS WITH NEAR 60 EAST OF LAMAR BY MID AFTERNOON.  COULD BE 25 TO
35 KNOTS OF SHEAR AVAILABLE WITH CAPES 1200 TO 1500 OVER EXTREME
EAST. HELD ON TO THE 20 AND 30 POPS OVER THE MOUNTAINS AND EASTERN
PLAINS. TWEAKED TEMPS AND DEWPOINTS UP A LITTLE BIT BUT LEFT POPS
ALONE.

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

...TREND TOWARDS WARMER..BREEZIER AND DRIER WEATHER ON TRACK THROUGH
MID WEEK...WITH ANOTHER POTENTIAL COLD FRONT ARRIVING FOR FRIDAY...

PATTERN ALOFT WILL UNDERGO A CHANGE FROM THE WEST/NORTHWESTERLY FLOW
EXPERIENCED PAST FEW DAYS...TO A SOUTHWESTERLY FLOW PATTERN AS A
SERIES OF UPPER TROFS MOVE INTO THE PACIFIC NORTHWEST THEN EASTWARD
ALONG THE NORTHERN TIER...BRUSHING BY NORTHERN COLORADO AT TIMES.
TIMING THESE WILL BE THE MAIN CHALLENGE...WITH ETA/GFS BRINGING ONE
ACROSS THE NRN US ROCKIES ON MONDAY.  NOT MUCH MOISTURE WITH THESE
SYSTEMS COMING ACROSS CWA AS MAIN ENERGY AND LIFT REMAIN TO THE
NORTH...BUT SHOULD SEE A TREND TOWARDS BREEZIER AND WARMER CONDITIONS
FOR SUNDAY AND MONDAY AS 700 TEMPS APPROACH +12 TO +14C. THIS SHOULD
YIELD READINGS IN THE 90S FOR THE LOWER ELEVATIONS...WITH PRIMARILY
60S AND 70S FOR THE HIGHER ELEVATIONS. STILL ENOUGH MID AND HIGH LVL
MOISTURE TO WARRANT SOME ISOLATED AFTN POPS...WITH BEST CHANCES ON
SUNDAY ACROSS THE HIGHER AREAS BEFORE STRONGER WINDS ON MONDAY HELP
DRY OUT LWR LVLS.

FOR TUES...00Z-06Z ETA AND 18Z DGEX STILL CONSISTENTLY ADVERTISING A
WEAK SURGE MOVING THROUGH SOUTHEAST CO LATE MON NIGHT/EARLY TUES.
GFS DOESNT DEPICT THIS FRONTAL PASSAGE.  EITHER WAY IT GOES...TUES
SHOULD STILL BE WARM AS FRONT WILL LIKELY BE SHALLOW AND SOUTHWEST
FLOW ALOFT MIXES DOWN IN THE AFTN.  KEPT TEMPS ON THE WARM SIDE FOR
NOW WITH ONLY SOME ISOLATED AFTN POPS AS WEAK SHORTWAVES MOVE THROUGH
THE FLOW ALOFT ACCOMPANIED BY SOME MID/HIGH LEVEL MOISTURE.  SIMILAR
PATTERN CONTINUES FOR WED.

LONG RANGE MODELS SUGGEST A STRONGER TROF WILL MOVE ACROSS CO ON
THURS...WHICH COULD USHER IN SOME COOLER AIR FOR FRIDAY BEHIND THE
ACCOMPANYING COLD FRONT.  FOR NOW...KEPT CURRENT GRIDS AS IS WHICH
PLAY TEMPS AROUND/SLIGHTLY BELOW MEX GUIDANCE VALUES. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 21, 11:06 AM MST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1206 PM MDT SAT AUG 21 2004

COZ058>089-093>099-221930-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1206 PM MDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND
SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WAS VISIBLE IN SATELLITE PICTURES LATE
SATURDAY MORNING TRACKING ACROSS THE COLORADO MOUNTAINS.  THIS
DISTURBANCE WILL PASS OVER THE PIKES PEAK REGION AND THE REST OF THE
SOUTHERN FRONT RANGE BY EARLY AFTERNOON...PRODUCING SCATTERED
SHOWERS AND THUNDERSTORMS.  THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE BUT THEY WILL PRODUCE BRIEF HEAVY RAIN SHOWERS AND LIGHTNING.
IN ADDITION...ELEVATIONS ABOVE 10000 FEET...INCLUDING THE SUMMIT OF
PIKES PEAK...COULD SEE A MIXTURE OF SMALL HAIL AND ICE PELLETS IN
THE SHOWERS.

THUNDERSTORMS WILL SPREAD EAST ONTO THE PLAINS BETWEEN 1 AND 2 PM
MDT.  THESE THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN
SHOWERS...LIGHTNING AND GUSTY WINDS.  IT IS POSSIBLE THAT SEVERE
THUNDERSTORMS MAY DEVELOP OVER THE EXTREME EASTERN PLAINS LATE IN
THE AFTERNOON.  IN ADDITION TO LIGHTNING AND GUSTY WINDS...ONE OR
TWO OF THESE THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING
THROUGH THE PERIOD. THE MAIN THREAT FROM THUNDERSTORMS WILL BE
DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP TO 40 MPH.
A COLD FRONT MAY BRING AN UPSWING IN PRECIPITATION CHANCES FOR
THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS
WILL BE POSSIBLE OVER THE EXTREME EASTERN PLAINS LATE THIS
AFTERNOON INTO THIS EVENING.

LW

The radar

The Pueblo radar (KPUX), 80 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 flash flood. Local standard time, as filed.

Hail, El Paso

When
August 21, 12:54 PM MST to 12:59 PM MST
Where
El Paso County, 3 mi E of (Aff)usaf Acdmy Colo
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.983, -104.817

Hail, El Paso

When
August 21, 12:55 PM MST to 1:00 PM MST
Where
El Paso County, 5 mi E of (Aff)usaf Acdmy Colo
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.983, -104.767

Hail, El Paso

When
August 21, 1:02 PM MST to 1:07 PM MST
Where
El Paso County, 5 mi E of (Aff)usaf Acdmy Colo
Measured
3 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.983, -104.767

Hail, Las Animas

When
August 21, 1:25 PM MST to 1:30 PM MST
Where
Las Animas County, Thatcher
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.550, -104.033

Hail, El Paso

When
August 21, 2:31 PM MST to 2:42 PM MST
Where
El Paso County, 2 mi ESE of Broadmoor
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.767, -104.817

Flash Flood, El Paso

When
August 21, 3:49 PM MST to 4:45 PM MST
Where
El Paso County, Ft Carson
Reported by
TRAINED SPOTTER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

A slow moving severe thunderstorm caused heavy rain and closed the B street gate at Fort Carson and stalled several cars on the surrounding roadways.

Hail, Prowers

When
August 21, 4:50 PM MST to 4:55 PM MST
Where
Prowers County, 4 mi W of Bristol
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.117, -102.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419494, 5419495, 5419496, 5419497, 5419498, 5419500, 5419499.